I have not been writing much recently because I’ve been quite ill and haven’t even managed to leave my apartment for the past week to locate a stable wireless connection.
Actually, I am not ill in the strict sense of the word as we understand it. Instead, I am ill because I am experiencing withdrawal from the last of the so-called “mood stabilizing drugs”, citalopram, that the doctors got me hooked on before they unceremoniously dumped me from their program for poor people roughly six months ago. Even before this occurred, I was never convinced that either of the pharmaceuticals that I was using was at all helpful to me.
At first, I tried to quit all these drugs “cold turkey” but I became so physically and emotionally ill that it was absolutely unbearable. My colleagues, who were all more clear-headed than I was at that point, told me to taper off these medications gradually. So that has been one of my many projects this past six months. I first focused on quitting Zyprexa (olanzapine) on my own, which caused me a fair amount of physical and emotional distress, but I managed to deal with that. After I quit that drug, I began working on citalopram.
Quitting citalopram has been nothing but unmitigated misery — far, far worse than Zyprexa. In fact, I can now understand why some people continue to take this medication for the rest of their lives even though it does not help them at all. In my case, every time I decreased my dosage by as little as 5mg each month, I went through a withdrawal that lasted at least 4 weeks, and often 6 weeks, so I was experiencing withdrawal of varying severity all the time. My withdrawal includes symptoms such as truly horrible, intense headaches, nausea and vomiting, severe dizziness, chills and sleeplessness (and when I do finally sleep, the nightmares are terrifying). As if my physical symptoms weren’t bad enough, my moods have been even worse since I am suffering intense anxiety, agitation and irritability and my emotions yo-yo erratically between elation and despair on a moment’s notice (similar to a rapid cycling bipolar disorder, which I do suffer from anyway, except worse, of course). All this emotional noise also means that I can’t concentrate long enough to write a coherent sentence nor to think clearly enough to clearly assess why absolutely everything in the world frustrates me to the point of wishing to scream or weep nearly constantly.
Basically, SSRIs are no one’s friend — certainly not mine anyway. And worse, according to my calculations, I have roughly three more weeks of this biochemical torture to endure, which is the reason I mention this here. Well, that is one reason, but I also mention this because the terrible global economic situation has made it appallingly obvious to me that I will never again be employed in any capacity, so keeping secrets about my mental health and all the travails it causes doesn’t benefit anyone else and revealing them here doesn’t damage me any worse than I’ve already been harmed.